Jump to content

Tapering off Ativan again


[gb...]

Recommended Posts

I have been taking Ativan for a little over 10 years.  The highest dosage I took was close to 3 mg.  I did successfully taper down to 1 mg about 2 years ago.  I have been currently "stuck" at 1 mg and just had started tapering down the first of this month.  I ended up in the hospital ER this past Monday and was given extra Ativan.  I do believe I have been rekindled again.  I think this has happened a few times in my 10 year run.  Was hoping for advice as to what I should do now.  Do I need to go up on dosage again and restart taper?  I'm having pretty intense withdrawal symptoms.  Hope this wasn't too much info for an introduction.  Thanks in advance for any advice!
Link to comment
Share on other sites

Hello gbadge, welcome to BenzoBuddies,

 

It sounds like you have experience with this, I'm not sure if kindling applies if you've never been successful in getting off of Ativan completely, at least that's my understanding of the definition.  But whether you're kindled or not, you're suffering. 

 

What dose did you taper to that ended with you going to the ER, what were your symptoms?  What is your typical taper rate, we suggest reducing by about 5-10% every couple of weeks or whatever your symptoms dictate, letting them guide you helps keep you functional.

 

I'll give you some links to the forum but please let us know how we can help, I know its overwhelming to be facing this again.

 

Pamster

 

The Ashton Manual

 

Planning Your Withdrawal (Taper)

 

Withdrawal Support (during your taper)

 

Link to comment
Share on other sites

Hi Pamster, true, I have never completely gotten off Ativan.  Guess I wasn't sure about what kindling actually meant.  My doctor had prescribed liquid oral lorazepam and I had requested a reduction of 10%.  He did 20% which I didn't know until I started taking it.  I lasted a couple of days & then ended up in the ER with chest pain, high BP, fast HR, short of breath, and sweating.  Thought I was having a heart attack.  I must be having tolerance symptoms then.  I'm going back to see my doc this Wednesday.  He doesn't seem very educated on benzo tapering.  Do you think I should raise my dosage back up to level off?  Then start another taper maybe at 5%?  I'm even scared to try 10% now.  Thank you!
Link to comment
Share on other sites

Kindling is a scary word around here, I just want you to know the meaning because we don't need anymore to worry about while going through this, we have more than enough already.  :(

 

Kindling - The Alliance for Benzodiazepine Best Practices

https://benzoreform.org/kindling/

 

Kindling - Benzodiazepine Information Coalition

https://www.benzoinfo.com/kindling/

 

A 20% reduction is not good, I'm sorry you don't have a well informed doctor, they're hard to find I know. 

 

Can you tell me, how long were you on the liquid Ativan before reducing your dose?  The reason I ask is because switching from tablet to liquid can be challenging, your body will typically see any change in medication or dosing times as a reduction so it's best to get used to the new form before reducing it. 

 

I agree with you, going to a 5% reduction is a good idea but stabilizing is the most important thing for now.  I'm not sure what dose you might feel better on but you've had quite a shock so whatever dose you decide on I hope you'll have your doctors support.  You might want to show him this.  Colorado Consortium Benzodiazepine Deprescribing Guidelines

Link to comment
Share on other sites

Actually he just switched me over to the liquid to start tapering.  I've since switched back to pills.  So I've probably double shocked my system :(  Thanks for the info.  I'll print it out and take it with me on my visit. 
Link to comment
Share on other sites

Wow, a 20% reduction on top of a change from tablet to liquid, no wonder!  I hope your doctor will listen to you, a patient led taper based on symptoms is so important. 
Link to comment
Share on other sites

×
×
  • Create New...